Minnesota, 2008

Hail in Minnesota, June 20, 2008

June 20, 2008 · NWS DLH · 1 event in 1 county or zone

A thunderstorm moved through northern St. Louis County producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A thunderstorm moved through northern St. Louis County producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 20, 2:33 PM CST, 42 minutes earlier.

Area forecast discussion, Jun 20, 2:33 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
333 PM CDT FRI JUN 20 2008

.DISCUSSION...
FOCUS IN THE SHORT TERM IS ON SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING...AND AGAIN ON SATURDAY.

CURRENT WATER VAPOR IMAGERY DEPICTS AN UPPER LEVEL SHORTWAVE
PUSHING OUT OF MANITOBA INTO SOUTHWESTERN ONTARIO. THIS WAVE AND
ASSOCIATED VORT MAX IS PUSHING SOUTHEAST ACROSS THE INTERNATIONAL
BORDER. HIGH RESOLUTION RUC AND NAM AGREE WITH THE GFS/ECMWF AND DEPICT
THIS WAVE PASSING SOUTHEAST THROUGH THE CWA OVERNIGHT. VISIBLE
SATELLITE IMAGERY SHOWS A WIDESPREAD AREA OF DIURNALLY DRIVEN
CUMULUS OVERSPREADING THE AREA. TEMPERATURES STARTED THE DAY
WARMER TODAY...AND SOLAR HEATING...COMBINED WITH DEWPOINTS IN THE
50S AND COOL TEMPERATURES ALOFT...INCREASED CAPE ACROSS THE REGION
QUICKLY. SHEAR PARAMETERS ARE WEAKER...WITH BULK SHEAR OF 25 TO 30
KT. THEREFORE...MANY OF THE STORMS WILL BE MARGINAL...AND SEE PEA
TO DIME SIZE HAIL. THE STORMS IN THE NORTH AND ARROWHEAD CLOSER TO
THE SHORTWAVE WILL BE MONITORED IN THE SHORT TERM...AS DOPPLER
RADAR IS INDICATING SOME STRONGER CORES AND THE POTENTIAL FOR
DAMAGING WIND GUSTS WITH THESE STORMS. THE STORMS CURRENTLY IN
WISCONSIN WELL AHEAD OF THE MAIN UPPER LEVEL FORCING HAVE BEEN
MARGINAL...AND ARE PRODUCING FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL.

THE SHORT TERM MODELS CONTINUE TO SUGGEST THAT THE ANOTHER ROUND
OF STORMS WILL BE EXPECTED LATER THIS EVENING...AS THE SHORTWAVE
DIVES SOUTHEAST. MOST OF THE ACTION WILL BE FOCUSED IN THE
NORTH...CLOSEST TO THE SHORTWAVE.

ON SATURDAY...NORTHWEST FLOW WILL CONTINUE...AND ANOTHER SHORTWAVE
WILL PUSH SOUTHEAST ACROSS THE CWA...WITH THE CHANCE FOR DIURNALLY
DRIVEN SHOWERS AND THUNDERSTORMS AGAIN. SUNDAY APPEARS TO BE MUCH
QUIETER...AS UPPER LEVEL RIDGING TAKES HOLD.

MONDAY THROUGH FRIDAY...AN UPPER LEVEL RIDGE WILL BEGIN TO BREAK
DOWN ON TUESDAY...WITH THE GFS AND ECMWF IN AGREEMENT BRINGING A
GOOD BATCH OF SHOWERS AND THUNDERSTORMS THROUGH THE CWA DURING THE
MORNING AND AFTERNOON. ANOTHER BRIEF BREAK IN THE ACTION IS
DEPICTED ON WEDNESDAY...WITH A SERIES OF SHORTWAVES EXPECTED IN
CONTINUED WEST TO NORTHWEST UPPER LEVEL FLOW THROUGH THE REST OF
THE WEEK.

&&

.AVIATION...SCATTERED TO BROKEN 5K-7K CUMULUS CAN BE EXPECTED THROUGH
THE REST OF THE AFTERNOON AND EVENING HOURS AT MOST TAF SITES.
MOST SITES WILL BE PREVAILING VFR. SCATTERED THUNDERSTORMS CAN BE
EXPECTED OVER MOST OF THE REGION...WITH BRIEF REDUCTIONS TO MVFR
CONDITIONS. WINDS WILL REMAIN OUT OF THE WEST TO NORTHWEST
THROUGHOUT THE PERIOD. MVFR CAN BE EXPECTED OVERNIGHT IN THE
ARROWHEAD...INCLUDING KINL AND KHIB...AS THESE SITES ARE CLOSEST
TO THE UPPER LEVEL FORCING...AND WILL SEE LINGERING LO LEVEL
MOISTURE. INCLUDED A MENTION OF IFR VISIBILITIES AT KHIB...WITH
CLEARING OVERNIGHT.

&&

POINT TEMPS/POPS...
DLH  50  75  49  74 /  20  20  20  20
INL  48  74  49  76 /  20  20  20  10
BRD  53  75  52  77 /  20  20  20  10
HYR  51  77  50  79 /  30  30  20  30
ASX  50  73  49  75 /  30  30  20  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

DONOFRIO/EOM
Hazardous weather outlook, Jun 20, 4:15 AM CST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
515 AM CDT FRI JUN 20 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
515 AM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING IN AN AREA BOUNDED BY LONGVILLE MINNESOTA...GRAND
RAPIDS...CLOQUET...AND HAYWARD WISCONSIN. THE MAIN HAZARDS ARE LARGE
HAIL AND DAMAGING WIND. THUNDERSTORMS ARE POSSIBLE ELSEWHERE IN
NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE SATURDAY AFTERNOON
OVER NORTHWEST WISCONSIN. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN HAZARDS. THERE IS A CHANCE OF THUNDERSTORMS ELSEWHERE IN
NORTHEAST MINNESOTA SATURDAY. THUNDERSTORMS ARE ALSO POSSIBLE
SATURDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AFTER 1 PM
THROUGH THIS EVENING.

LSZ121-140>148-211030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
515 AM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. GUSTY WINDS AND
LOCALLY HIGH WAVES MAY ACCOMPANY THE STRONGER OF THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE ALSO ANTICIPATED SATURDAY THROUGH WEDNESDAY.

GSF

In the hours before

Local storm report, Jun 20, 1:28 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
228 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     HAIL             SOLON SPRINGS           46.35N 91.82W
06/20/2008  E0.75 INCH       DOUGLAS            WI   TRAINED SPOTTER

&&

MSTEWART
Local storm report, Jun 20, 2:12 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
312 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     MARINE TSTM WIND 1 N PORT WING           46.79N 91.39W
06/20/2008  M39 MPH          BAYFIELD           WI   C-MAN STATION

            34 KNOT GUST

&&

MELDE

The radar

The Duluth radar (KDLH), 145 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Louis

When
June 20, 3:15 PM CST
Where
St. Louis County, Buyck
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.120, -92.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119988.